There have been a few reports of intraictal cessation of electroencephalographic (EEG) activity during electroconvulsive therapy. We present a case of a gentleman with recurrent severe major depressive disorder, who had a "start-stop-start" phenomenon of EEG activity during his electroconvulsive therapy treatment. This brief intraictal arrest of activity demonstrates the importance of continued EEG monitoring to confirm the postictal termination phase.
From the Department of Psychiatry and Behavioral Medicine, Wake Forest University Baptist Medical Center, Winston-Salem, NC.
Received for publication May 17, 2010; accepted October 23, 2010.
Reprints: Nicholas E. Batson, MD, Department of Psychiatry and Behavioral Medicine, Wake Forest University Baptist Medical Center, One Medical Center Blvd, Winston-Salem, NC 27157 (e-mail: firstname.lastname@example.org).
This study has no sources of support that require acknowledgment.